Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Diagnosed with severe DVT in leg. Prescribed Coumadin. Noticed discoloration. On daily aspirin regiment. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5132 Questions
About 10 months ago I was diagnosed with severe DVT in my right leg. I spent 5 days in the hospital on clotbusters and then was prescribed Coumadin which I used for 5 months. The swelling went down dramatically but in the afternoons my ankle still swells. Still a little discolorization in my right leg vs. the left. My last follow up ultrasound still showed some blockage and some collateralization of some veins. I am on a daily aspirin regiment and take a very mild hypertension medication. Have thought about accupunture. Think that would help?
Posted Tue, 22 Oct 2013 in Valvular Heart Disease
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer:

Detailed Answer:
Hi and thank you o much for this query.

Acupuncture has no place in the management of venous insufficiency. As you have rightly mentioned, it is the clot that interferes with fluid drainage leading to swelling of the ankles.This should slowly go way as the clot completely resolves. Acupuncture is a non starter here.

Aspirin is not the drug of choice for DVT. Please, talk to your doctor unless it has been prescribed for a different reason other than DVT. Aspirin is for arterial problems(clots) and not venous clots. Coumadins are clearly the drug of choice in DVT.
The difference in the coloration and the findings on ultrasound are consistent with DVT history.

Hope this addresses your query fully. Feel free to request for clarifications if need be. I wish you well.
Thanks for using our services today.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Diagnosed with severe DVT in leg. Prescribed Coumadin. Noticed discoloration. On daily aspirin regiment. Help? 19 minutes later
I try to provide myself with adequate hydration, i.e. water per day. Is there anything else diet wise that could accelerate the disolvment of this clot. I eat very healthy and am not overweight at this time.
Answered by Dr. Chobufo Ditah 6 hours later
Brief Answer:

Detailed Answer:
Thank you so much for this follow up.

There is nothing else in terms of diet that can accelerate this clot dissolution. Drugs that break down clots are a different class of medications called thrombolytics(clot dissolvers) like streptokinases. However, their use is not systematic in all clots and the description of your symptoms don't really merit this because of its serious side effects and the mild severity of the clot.

I a happy to hear you eat very healthy and have a normal weight. Keep up with that. This is very important to staying healthy.

I hope this addresses your query.
I wish you well and thanks for using our services.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor